North Dakota, 2010

Flash Flooding and Hail in North Dakota, May 29, 2010

May 29, 2010 · NWS BIS · 11 events in 6 counties and zones

An approaching upper level low, combined with substantial surface moisture on the northern edge of a developing nocturnal low level jet, resulted in the north-northeastward development of elevated thunderstorms from eastern Montana into portions of northwest and north central North Dakota during the early morning hours of Saturday, May 29th. Several reports of large hail were received along with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An approaching upper level low, combined with substantial surface moisture on the northern edge of a developing nocturnal low level jet, resulted in the north-northeastward development of elevated thunderstorms from eastern Montana into portions of northwest and north central North Dakota during the early morning hours of Saturday, May 29th. Several reports of large hail were received along with one report of a severe thunderstorm wind gust. In addition, heavy rainfall also resulted in flash flooding conditions as the thunderstorms continued to develop and train over some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:09 AM CST, 3 minutes earlier.

Area forecast discussion, May 29, 2:09 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SAT MAY 29 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE
PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM
NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT
BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST
OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED
CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR
HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM
WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS
BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL
SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH
AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS
MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE
LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT.
HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE
POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY
TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY
SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING
DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE
SHORT TERM.

TUESDAY THROUGH FRIDAY...

THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN
PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO
CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE
TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS
KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH
DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF
WESTERN AND CENTRAL NORTH DAKOTA.

AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO
DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS
AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH
FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST
FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR
PRECIPITATION.

.AVIATION...

STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN
AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA.

MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT.
SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR
MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH
IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS
THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR
CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS
WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK.

VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY
WITH MVFR CONDITIONS DEVELOPING AFTER THAT.  ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18
UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD.

.HYDROLOGY...
WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE
LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR
THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE
BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD
REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW
MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR
WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS
FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING
CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO
MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD
WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO
ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A
CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING
NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH
INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE
NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY
ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES
FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR
NDZ001>005-009>012-017-031.

&&

TSW/COUSINS/RPK
Hazardous weather outlook, May 28, 11:08 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM CDT SAT MAY 29 2010

NDZ001>005-009>012-017-300515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-MCKENZIE-
1208 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY MORNING.
THUNDERSTORMS ARE LIKELY TONIGHT AND INTO SATURDAY MORNING...SOME
POSSIBLY SEVERE. HEAVY RAINS OVER THE PAST FEW DAYS...COMBINED
WITH A PERSISTENT MOIST WEATHER PATTERN...WILL BRING THE POTENTIAL
FOR HEAVY RAIN AND FLASH FLOODING OVER NORTHWEST NORTH DAKOTA
TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ013-019>023-025-034>037-042-045>048-050-051-300515-
PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-031>033-040-041-043-044-300515-
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Williams

When
May 29, 2:12 AM CST to 2:19 AM CST
Where
Williams County, 0.46 mi W of Williston
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
48.150, -103.630

Flash Flood, Williams

When
May 29, 2:31 AM CST to 3:31 AM CST
Where
Williams County, 3.48 mi S of Grenora to 1.26 mi SW of Hanks
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
48.570, -103.940

Several culverts were washed out along with flooding at an oil drilling site.

Thunderstorm Wind, Williams

When
May 29, 2:37 AM CST to 2:42 AM CST
Where
Williams County, 0.46 mi W of Tioga
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.400, -102.940

Flash Flood, Williams

When
May 29, 3:00 AM CST to 4:00 AM CST
Where
Williams County, 1.1 mi NNE of Alamo to 3.15 mi NNW of Appam
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
48.595, -103.462

Public reports of flash flooding were received via broadcast media over rural north central Williams County. Rainfall rates were reported to be around two inches in less than 45 minutes. Some county roads were damaged by the flowing water.

Thunderstorm Wind, Burke

When
May 29, 3:10 AM CST to 3:15 AM CST
Where
Burke County, Columbus
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
48.900, -102.770

The high thunderstorm wind damaged oil tanks. The tanks were overturned. The time and wind speed are both estimated.

Hail, Divide

When
May 29, 3:35 AM CST to 3:40 AM CST
Where
Divide County, 13.41 mi SSW of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
48.760, -103.530

Hail, Ward

When
May 29, 3:47 AM CST to 3:53 AM CST
Where
Ward County, 0.83 mi SSW of Berthold
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.310, -101.740

Hail, Ward

When
May 29, 3:49 AM CST to 3:55 AM CST
Where
Ward County, 0.83 mi SSW of Berthold
Measured
0.88 in hail
Reported by
Public
Coordinates
48.310, -101.740

Thunderstorm Wind, Bottineau

When
May 29, 4:45 AM CST to 4:55 AM CST
Where
Bottineau County, Bottineau
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
48.830, -100.430

Strong thunderstorm winds resulted in damage on the west side of Bottineau. Several grain bins were knocked over, one transmission tower was knocked down, and several trees sustained damage.

Thunderstorm Wind, Mountrail

When
May 29, 5:30 AM CST to 5:32 AM CST
Where
Mountrail County, 13 mi N of Blaisdell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.518, -102.070

The report indicated that no damage was done.

Hail, Ward

When
May 29, 5:46 AM CST to 5:53 AM CST
Where
Ward County, Kenmare
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.670, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230536, 230537, 230539, 230548, 237071, 230542, 230544, 230545, 238243, 237101, 230546.